CHESTERFIELD COUNTY, Va. (WRIC)–Chesterfield County is sounding the alarm after police responded to multiple opioid overdoses within 24 hours.

Police said they responded to four overdoses between Monday and Tuesday. One of the victims died.

They believe heroin laced with fentanyl is to blame for at least one of the incidents.

So far this month, there have been 15 overdoses and four of them were deadly, police said.

The department is seeing a downward trend, but it still poses a problem across the state when many users are taking drugs not realizing they’re laced with fentanyl.

Kerri Rhodes is the trauma therapist at the Chesterfield County Jail’s heroin addiction recovery program.
“I was the parent that thought ‘Not my kid,'” she said.

  • Taylor Rhodes

She took on the position after her son, Taylor Rhodes, died in 2019 from a drug overdose.

He suffered a shoulder injury, took prescription pills, and became addicted. Taylor went into treatment, but he eventually relapsed. The drugs he ingested were laced with fentanyl.

“With fentanyl we just don’t have room for missteps. It is a one and done. One pill kills. That is not a joke, ” Rhodes said.

Last week, Chesterfield and Richmond-Henrico health districts issued a spike alert for the Metro-Richmond area, saying there’s an acute spike in overdoses.

The health districts said people who have overdosed before, use drugs alone and those who return to drug use after a while of not using. are more vulnerable to overdosing.

“When we see those spikes go up it scares us to death because as a community, we’re trying to make sure families aren’t doing what mine had to do. “

Rhodes, who is also a licensed professional counselor and licensed marriage and family and therapist, added that she’s thankful for another opportunity to educate users about the risks.

“They don’t have room for missteps,” she said. “If you come out and relapse that could be your last and that’s not what we want for people.”

Police and the health districts are making sure the public knows how to spot a drug overdose and how to respond.

A person may be overdosing if:

  • They are unresponsive
  • Their fingertips are blue or grey
  • Their breathing is slowed or they’re gurgling

If you come into contact with someone who is overdosing, call 911, and give them Narcan or naloxone if possible.